Maine, 2011Flash Flooding and Hail in Maine, July 12, 2011
July 12, 2011 · NWS CAR · 20 events in 1 county or zone
Severe thunderstorms with damaging winds and large hail occurred across northern Aroostook county during the late afternoon of the 12th. Isolated flash flooding also occurred across portions of the Saint John Valley.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 20
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms with damaging winds and large hail occurred across northern Aroostook county during the late afternoon of the 12th. Isolated flash flooding also occurred across portions of the Saint John Valley. The storms developed along a slow moving frontal boundary.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Jul 12, 2:49 PM EST, 11 minutes earlier.
Area forecast discussion, Jul 12, 2:49 PM EST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
349 PM EDT TUE JUL 12 2011
.SYNOPSIS...
A COLD FRONT WILL SLOWLY CROSS THE REGION TONIGHT. AN UPPER LEVEL
TROUGH WILL CROSS THE REGION ON WEDNESDAY THEN SURFACE HIGH
PRESSURE WILL SLOWLY BUILD IN THURSDAY AND FRIDAY.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
WEAK BOUNDARY IS CURRENTLY MOVING ACROSS THE FORECAST AREA. THE
NAM INDICATES STRONG CAPE WHILE THE GFS IS NOT INDICATING AS MUCH
INSTABILITY. CURRENTLY CONVECTION IS DEVELOPING ALONG THE NORTHERN
BORDER BUT SO FAR STORMS ARE NOT VERY STRONG. LATER TONIGHT
SECONDARY FRONT MOVES THROUGH WITH MORE SHOWERS. WILL MENTION
THUNDER INTO THE EARLY EVENING THE JUST SHOWERS. FOR WIND GRIDS
HAVE USED A BLEND OF THE NAM12 AND GMOS. WILL USE THE GMOS FOR
TEMPERATURE AND DEW POINT. FOR QPF HAVE USED A BLEND OF THE NAM12
AND GFS40.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
MOST MODELS INDICATE A POSITIVELY TILTED UPPER TROF AXIS OVR THE
FA AT THE START OF THE SHORT TERM 00Z THU WITH THE VORT MAX JUST
SW OF OUR FA...THEN THE UPPER TROF SLOWLY MOVES E OF THE FA OVRNGT
WED. WE BEGIN WITH CHC SHWRS ACROSS THE SRN TWO THIRDS OF THE FA
WED EVE...SLOWLY DIMINISHING AND SAGGING THE AXIS OF MAX POPS S OF
THE FA BY THU MORN. THIS WILL LEAVE PTLY TO MSLY SUNNY SKIES FOR
THE FA THU...WITH HI TEMPS RECOVERING ABOUT 5 DEG F WARMER THAN
WED...ALTHOUGH STILL A LITTLE BLO AVG THIS TM OF SEASON.
THU NGT LOOKS FAIR AS A VERY WEAK S/WV RIDGE CROSSES THE FA FROM
NW TO SE. ON FRI...A WEAK S/WV TROF IN THE NW FLOW ALF WILL BRING
INCREASING HI/MID CLDS TO THE FA WITH ISOLD SHWRS POSSIBLE SPCLY
ACROSS NRN PTNS OF THE FA FRI AFTN INTO ERLY EVE AS LOW TO MID LVL
WARM ADVCN ACCOMPANIES THIS FEATURE.
&&
.LONG TERM /FRIDAY NIGHT THROUGH MONDAY/...
THE UPPER RIDGE OVR THE GREAT LKS AND ONT PROV CAN WILL BEGIN
BUILDING EWRD TOWARD OUR FA LATER FRI NGT INTO SAT AS THE WEAK
S/WV AFFECTING THE FA ON FRI MOVES ESE OF THE MARITIMES...PERHAPS
BRINGING THE FA THE LONGEST STREAK OF DRY WEATHER WITHOUT
SIGNIFICANT RAINFALL THIS WARM SEASON. SKIES SHOULD BECOME MCLR
LATE FRI NGT. WITH 925 MB TEMPS REACHING THE LOWER 20S DEG C OVR
MUCH OF THE FA BY SAT AFTN... HI TEMPS SAT UNDER MSLY SUNNY SKIES
SHOULD REACH WELL INTO THE 80S ACROSS ALL OF THE FA. SUN WILL
CONT FAIR AND VERY WARM AS THE SFC HI BUILDS JUST ESE OF CAPE
COD...AND 500 MB HTS CONT TO RISE WITH A POSITIVE RIDGE AXIS FROM
THE GREAT LKS. ALTHOUGH WE WENT ABV GMOS GUIDANCE FOR BOTH SAT AND
SUN...HI TEMPS SPCLY ON SUN COULD BE WARMER THAN WE INDICATE
ATTM...WITH MANY LOCATIONS APCHG OR REACHING 90 DEG F. A FAST MOVE
S/WV MOVG E FROM N CNTRL CAN WILL RAPIDLY BRING A COLD FRONT
TOWARD NW PTNS OF THE FA VERY LATE SUN NGT...WITH THE FRONT
CROSSING THE FA DURG THE DAY MON. WE INTRODUCE CHC TSTMS TO THE NW
PTN OF THE FA LATE SUN NGT AND CONT THIS ACROSS NE/CNTRL AND THEN
DOWNEAST PTNS OF THE FA MON. GIVEN SOMEWHAT LIMITED DEEP RETURN
MOISTURE FROM THE GULF OF MEX AHEAD OF THIS FRONT...CVRG OF TSTMS
MAY BE LIMITED...BUT THOSE THAT DO FORM SPCLY MON AFTN COULD BE
STRONG BASED ON LLVL MOISTURE CNVRG AHEAD OF A MDTLY STRONG COLD
FRONT AND STEEPENING MID LVL LAPSE RATES. HI TEMPS MON WILL LIKELY
BE FEW DEG F COOLER ACROSS THE N DUE TO CLD CVR...BUT WILL REMAIN
CLOSE TO SUN'S HI TEMPS ACROSS DOWNEAST AREAS WHERE BKN-OVC CLDS
AND TSTMS ARRIVE LATER IN THE DAY.
&&
.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
NEAR TERM: MAINLY VFR CONDITIONS AT ALL TAF SITES INTO EARLY
TONIGHT. THE EXCEPTION WILL BE BRIEF RESTRICTIONS IF A
THUNDERSTORM OCCURS AT AN AIR FIELD. AT BHB...GUIDANCE BRINGS MARINE
STRATUS/FOG INLAND WITH SEVERAL HOURS OF LIFR POSSIBLE LATE
TONIGHT. BGR WILL BE ON THE FRINGE OF MARINE STRATUS...SO FOR NOW
HAVE JUST GONE WITH MVFR FOG. SOME MVFR CLOUDS ALSO POSSIBLE
CAR/PQI EARLY WED ASSOCIATED WITH SECONDARY COLD FRONT.
SHORT TO LONG TERM: LOOKS LIKE VFR CONDITIONS WILL PREVAIL THROUGH
THE END OF THE WEEK.
&&
.MARINE...
NEAR TERM: HAVE BLENDED THE NAM12 AND GFS40 FOR WIND GRIDS. FOR
WAVES: SOUTHERLY FETCH WILL PERSIST UNTIL MID EVENING WHEN WINDS
SHIFT. WAVE MODELS CONTINUE TO RUN TOO HIGH WITH WAVE HEIGHTS.
THIS STILL APPEARS TO BE RESULT OF COLD SEA SURFACE TEMPERATURE
PRODUCING INVERSION OVER PORTION OF FETCH IN GULF OF MAINE. WILL
INITIALIZE GRIDS WITH SWAN/NAM WHICH APPEARS TO HANDLE WIND FIELD
IN GULF OF MAINE THE BEST BUT WILL STILL LOWER WAVE HEIGHTS 1
FOOT.
SHORT TO LONG TERM: NO HDLNS ANTICIPATED ATTM...WITH WV HTS APCHG
5 FT OVR OUTER WATERS BY LATE SUN AS LLVL SW WIND FLOW INCREASES
AROUND THE SFC E OF CAPE COD. CANNOT RULE OUT SOME MARINE ST AND
FOG LATER SUN INTO SUN NGT...BUT GIVEN SOMEWHAT OFFSHORE LLVL WIND
TRAJECTORIES AND THAT WE ARE CONSIDERING PDS 9 AND 10 OF THE FCST...
WE HELD OFF INDICATING THESE ELEMENTS FOR NOW. WE USED A BLEND OF
12Z OPNL NAM...GFS...CANGEM AND GMOS FOR WINDS AND WENT WITH WW3
FOR WV HTS...XCPT DIMINISHED BY A FOOT OR TWO TO TAKE INTO
CONSIDERATION THE HI WV BIAS THIS TIME OF SEASON.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...NONE.
&&
NEAR TERM...MIGNONE
SHORT TERM...VJN
LONG TERM...VJN
AVIATION...GABRIC
MARINE...MIGNONE/VJN
Hazardous weather outlook, Jul 12, 2:53 AM EST, 12 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
353 AM EDT TUE JUL 12 2011
MEZ001>006-010-011-015>017-029>032-130800-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
353 AM EDT TUE JUL 12 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL
MAINE.
.DAY ONE...TODAY AND TONIGHT.
THUNDERSTORMS WILL DEVELOP ACROSS THE REGION THIS AFTERNOON. SOME
OF THESE STORMS MAY PRODUCE GUSTY WINDS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ050>052-130800-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
353 AM EDT TUE JUL 12 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Event by event
15 thunderstorm wind, 4 flash flood, 1 hail. Local standard time, as filed.
Thunderstorm Wind, Aroostook
- When
- July 12, 3:00 PM EST
- Where
- Aroostook County, Frenchville Upper
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Utility Company
- Coordinates
- 47.280, -68.380
A large tree was toppled on to power lines on Main Street in Frenchville by wind gusts estimated at 60 mph.
Thunderstorm Wind, Aroostook
- When
- July 12, 3:10 PM EST
- Where
- Aroostook County, 0.84 mi SW of Dickey
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Park/Forest Service
- Coordinates
- 47.110, -69.090
Numerous trees were toppled and snapped along Route 161 by wind gusts estimated at 65 mph. Portions of Route 161 were blocked due to fallen trees.
Thunderstorm Wind, Aroostook
- When
- July 12, 3:15 PM EST
- Where
- Aroostook County, 1.17 mi NE of Allagash
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 47.090, -69.030
Numerous trees were toppled and snapped by wind gusts estimated at 65 mph. The falling trees also brought down power lines.
Thunderstorm Wind, Aroostook
- When
- July 12, 3:21 PM EST
- Where
- Aroostook County, 0.84 mi SE of St Francis
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 47.160, -68.910
Trees were toppled on to power lines by wind gusts estimated at 60 mph.
Flash Flood, Aroostook
- When
- July 12, 3:30 PM EST to 5:30 PM EST
- Where
- Aroostook County, 0.67 mi E of Cleveland Siding to 0.38 mi ENE of Cleveland Siding
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 47.280, -68.356
Thunderstorms producing 1.00 to 2.00 inches of rain per hour produced flash flooding. Portions of Cleveland Avenue were washed out due to the flash flooding with the road closed for a time.
Hail, Aroostook
- When
- July 12, 3:35 PM EST
- Where
- Aroostook County, Hamlin
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 47.070, -67.800
Thunderstorm Wind, Aroostook
- When
- July 12, 3:45 PM EST
- Where
- Aroostook County, Eagle Lake
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 47.030, -68.600
Trees were toppled on to power lines by wind gusts estimated at 60 mph.
Flash Flood, Aroostook
- When
- July 12, 3:45 PM EST
- Where
- Aroostook County, 1.63 mi NE of Sinclair to 2.48 mi E of Sinclair
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 47.187, -68.246
Thunderstorms producing 1.00 to 2.00 inches of rain per hour produced flash flooding. Portions of Route 162 around Sinclair were washed out and closed to traffic for a time.
Flash Flood, Aroostook
- When
- July 12, 3:45 PM EST
- Where
- Aroostook County, 0.72 mi NNW of St David to 0.47 mi W of St David
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 47.339, -68.237
Thunderstorms producing 1.00 to 2.00 inches of rain per hour produced flash flooding. Portions of the Beaulieu Road were washed out and closed to traffic for a time.
Thunderstorm Wind, Aroostook
- When
- July 12, 4:00 PM EST
- Where
- Aroostook County, Eagle Lake
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Utility Company
- Coordinates
- 47.030, -68.600
Trees were toppled along Route 11 by wind gusts estimated at 60 mph.
Flash Flood, Aroostook
- When
- July 12, 4:15 PM EST
- Where
- Aroostook County, 1.85 mi ESE of St David to 1.08 mi N of Grand Isle
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 47.321, -68.193
Thunderstorms producing 1.00 to 2.00 inches of rain per hour produced flash flooding. Portions of Route 1 were washed out around Grand Isle with debris washed across the road in other areas.
Thunderstorm Wind, Aroostook
- When
- July 12, 4:15 PM EST
- Where
- Aroostook County, Portage
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 46.770, -68.470
A large tree was toppled by wind gusts estimated at 60 mph.
Thunderstorm Wind, Aroostook
- When
- July 12, 4:25 PM EST
- Where
- Aroostook County, 0.84 mi NW of Washburn
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Utility Company
- Coordinates
- 46.790, -68.160
Trees were toppled and snapped along Route 164 between Washburn and Crouseville by wind gusts estimated at 60 mph.
Thunderstorm Wind, Aroostook
- When
- July 12, 4:30 PM EST
- Where
- Aroostook County, 0.47 mi W of (Pqi)presque Isle Ar
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 46.680, -68.040
Trees were toppled and snapped along Parsons Road by wind gusts estimated at 60 mph.
Thunderstorm Wind, Aroostook
- When
- July 12, 4:30 PM EST
- Where
- Aroostook County, 1.38 mi N of Presque Isle
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 46.700, -68.020
All the flag poles at the Family Christian Center were bent over due to wind gusts estimated at 60 mph.
Thunderstorm Wind, Aroostook
- When
- July 12, 4:30 PM EST
- Where
- Aroostook County, Winterville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 46.970, -68.570
A large tree was toppled on Route 11 by wind gusts estimated at 60 mph.
Thunderstorm Wind, Aroostook
- When
- July 12, 4:30 PM EST
- Where
- Aroostook County, 1.38 mi N of Presque Isle
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 46.700, -68.020
A large tree was toppled along Route 1 by wind gusts estimated at 60 mph.
Thunderstorm Wind, Aroostook
- When
- July 12, 4:35 PM EST
- Where
- Aroostook County, Presque Isle
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 46.680, -68.020
A large tree was toppled on the Spragueville Road by wind gusts estimated at 60 mph.
Thunderstorm Wind, Aroostook
- When
- July 12, 4:38 PM EST
- Where
- Aroostook County, Presque Isle
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 46.680, -68.020
A large tree was toppled on to power lines on the Fort Road by wind gusts estimated at 60 mph.
Thunderstorm Wind, Aroostook
- When
- July 12, 4:38 PM EST
- Where
- Aroostook County, 1.46 mi SSE of Crouseville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 46.730, -68.090
A large tree was toppled on the Washburn Road by wind gusts estimated at 60 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Missouri, July 12, 201155 injured · 1 event
- Excessive Heat in Pennsylvania, July 12, 20111 death · 5 events
- Rip Current in Massachusetts, July 12, 20111 death · 1 event
- Lightning Strike in Arizona, July 12, 20111 death · 1 event
- Excessive Heat in Louisiana, July 12, 20111 death · 1 event
- Excessive Heat in New Jersey, July 12, 201110 injured · 5 events
- Damaging Winds in Arkansas, July 12 to 13, 2011$310,000 · 60 kt wind · 2 events
- Tornadoes and Flash Flooding in Colorado, July 12 to 13, 2011$165,000 · EF0 · 13 events
- Flash Flooding and Damaging Winds in Missouri, July 12 to 13, 2011$176,000 · 87 kt wind · 8 events
- Flash Flooding and Hail in Illinois, July 12, 2011$132,000 · 52 kt wind · 10 events
- Flash Flood and Damaging Winds in Kentucky, July 12, 2011$116,000 · 61 kt wind · 8 events
- Flash Flood and Damaging Winds in Illinois, July 12, 2011$99,000 · 52 kt wind · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 333327, 333328, 333329, 333330, 333333, 333334, 333339, 333342, 333348, 333353, 333361, 333362, 333364, 333368, 333372, 333373, 333374, 333375, 333376, 333377.